Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 96, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 10, 2022, 7:18 PM MST for Yuma County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2022, 7:18 PM MST (02:18 UTC)
- Expired
- Aug 10, 2022, 10:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Yuma County, AZ
The radar
The Yuma radar (KYUX), 5 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 2.3 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2307 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
277
WGUS55 KPSR 110218
FFWPSR
AZC027-110515-
/O.NEW.KPSR.FF.W.0096.220811T0218Z-220811T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
718 PM MST Wed Aug 10 2022
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
West Central Yuma County in southwestern Arizona...
* Until 1015 PM MST.
* At 718 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 1.5 inches of
rain have fallen. Additional rainfall amounts up to 0.5 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Yuma, Somerton, Gadsden and San Luis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3256 11479 3266 11470 3260 11461 3262 11460
3256 11449 3250 11454 3241 11455 3245 11466
3250 11481 3251 11482 3251 11480 3252 11481
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
DH1 follow-up statement
284
WGUS75 KPSR 110509
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
1009 PM MST Wed Aug 10 2022
AZC027-110519-
/O.EXP.KPSR.FF.W.0096.000000T0000Z-220811T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yuma AZ-
1009 PM MST Wed Aug 10 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 1015 PM MST THIS EVENING FOR
WEST CENTRAL YUMA COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3256 11479 3266 11470 3260 11461 3262 11460
3256 11449 3250 11454 3241 11455 3245 11466
3250 11481 3251 11482 3251 11480 3252 11481
$$
DHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 4:16 PM MST, 3 hours 2 minutes earlier.
Area forecast discussion, Aug 10, 4:16 PM MST, 3 hours 2 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 416 PM MST Wed Aug 10 2022 .UPDATE...0Z Aviation Discussion... && .SYNOPSIS... Chances for showers and thunderstorms will remain somewhat elevated the next several days with a slightly higher potential over the weekend. Occasionally heavy rainfall, localized flash flooding, gusty winds, and localized blowing dust will be possible around any storms that form. Temperatures will remain near to slightly below normal through early next week. && .DISCUSSION... A strong H5 598dm, high amplitude anti-cyclone center has migrated to the CO/WY border early this afternoon allowing deep, moist southeast flow to prevail across the SW Conus. Within this flow pattern, larger easterly waves along with any number of MCV's continue to stream through the region providing pockets of ascent supporting periodic showers and storms. While the expanse and magnitude of the downstream high pressure system will modulate somewhat through the weekend, the overall synoptic pattern and location of the anti-cyclone center will change very little. This will essentially result in little day-to-day change with the deep ESE flow entrenched and continued MCV's and other perturbations shearing off the mid-level front drifting across the forecast area in a high moisture environment with modest instability - i.e. occasional shower and thunderstorm chances will be revisited daily. In the near term, visible satellite imagery depicts a more pronounced MCV spinning into the northern Gulf of California while other more subtle cyclonic features drift through central AZ. While these circulations may provide some focused lift, the larger forcing mechanism was a large easterly wave propagating through central Chihuahua. Vorticity extended northward from this latter feature should focus convective development across SE AZ this afternoon while localized divergence associated with the former MCV's could invigorate storms through western Arizona and SE California. Unusually high moisture content (mixing ratios 12-15 g/kg and PWATs 1.75-2.00 inches) will aid in rainfall efficiency (rates well in excess of 2 in/hr) such that any more robust storm will carry a localized flash flood threat. Additionally, HREF output indicates the potential for more dense clusters of storms in SE AZ which could thrust an outflow boundary towards Pinal County. However, weaker lapse rates and lower DCape (less than 1000 J/kg) may limit the overall wind threat into more isolated wet microbursts as the more likely threat versus wide ranging, strong outflow boundaries. With the pattern changing very little through the weekend and early next week, forecasts remain nearly status quo with close to climatological POPs across the forecast area. This typical mid- August pattern will support daily thunderstorm activity over higher terrain with activity tending to struggle for survival into lower elevations with limited lapse rates, decent instability, and notable CinH. However, undoubtedly there will be one or two days with more favorable thermodynamic structure and shortwave support to allow more expansive thunderstorm coverage. Should any PV anomaly be drawn north from Mexico on the western periphery of the high pressure system coincident with full daytime insolation, enhanced convective potential would result. Attempting to identify any particular feature in the flow pattern this far in advance is rather futile at this point; but regardless, there is the potential for convection to be a bit more active and focused perhaps as early as Friday and continuing through early next week. && .AVIATION...Updated 2320Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Main aviation weather concern will be the potential for thunderstorm activity and associated outflow winds to affect the terminals later this evening. In the meantime, conditions will remain tranquil through the early evening with vrb or light west breezes aob 10 kts. Thereafter, will be monitoring the potential for thunderstorm activity and associated outflows, mostly predominating from the east- southeast, affecting the area terminals between 04-06z. Evident on TPHX is another outflow from the north that could briefly impact terminals on the northern edge of the Phoenix metro over the next couple hours. At this time, there is a 50% probability of winds exceeding 30 kts with any surging outflows. Overall confidence in thunderstorm development near a terminal this evening is rather low. Southeast California/Southwest Arizona including KIPL and KBLH: KIPL: Southeasterly winds aob 10 kts will predominate. An isolated evening thunderstorm cannot be ruled out in the vicinity, however, confidence is too low at this time to mention in TAF package. KBLH: Mostly SSE winds aob 10 kts will prevail through the period. VCTS are nearby through early evening with briefly stronger gusts possible. && .FIRE WEATHER... A humid airmass will remain in place through the forecast period, yielding elevated afternoon RH values and good overnight recovery. Chances for wetting rains will continue for most areas almost daily. Winds for the most part will remain light, with the exception of thunderstorm outflows generating stronger gusts. The fire danger threat is expected to remain low for the foreseeable future. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...18/Iniguez AVIATION...Heil/Hardin FIRE WEATHER...Iniguez
In the hours before
Special weather statement, Aug 10, 6:01 PM MST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
601 PM MST Wed Aug 10 2022
AZZ535-536-110130-
Gila River Valley AZ-Southeast Yuma County AZ-
601 PM MST Wed Aug 10 2022
...A strong thunderstorm will impact portions of east central Yuma
County through 630 PM MST...
At 601 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Mohawk, or 45 miles west of Ajo, moving southwest
at 5 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of east central Yuma
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3266 11364 3261 11350 3246 11355 3256 11376
TIME...MOT...LOC 0101Z 035DEG 5KT 3257 11362
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
DHSpecial weather statement, Aug 10, 6:02 PM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
602 PM MST Wed Aug 10 2022
AZZ538-539-110130-
Tonopah Desert AZ-Gila Bend AZ-
602 PM MST Wed Aug 10 2022
...A strong thunderstorm will impact portions of Maricopa County
through 630 PM MST...
At 602 PM MST, Doppler radar was tracking a strong thunderstorm near
Painted Rock Dam, or 15 miles northwest of Gila Bend. This storm was
nearly stationary.
HAZARD...Wind gusts up to 50 mph and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Gila Bend.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3324 11288 3314 11270 3294 11280 3309 11306
TIME...MOT...LOC 0102Z 253DEG 1KT 3314 11283
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DHSpecial weather statement, Aug 10, 6:33 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
633 PM PDT Wed Aug 10 2022
CAZ562-566-567-110215-
Imperial County West CA-Imperial County Southwest CA-
Imperial Valley CA-
633 PM PDT Wed Aug 10 2022
...Strong thunderstorms will impact portions of southwestern Imperial
County through 715 PM PDT...
At 633 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles south of Plaster City to near Mt.
Signal to near Calexico. These storms were nearly stationary.
HAZARD...Winds in excess of 40 mph with blowing dust.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
El Centro, Calexico, Mt. Signal and Heber.
This includes the following highways...
CA Interstate 8 between mile markers 19 and 22, and between mile
markers 30 and 43.
CA Route 111 between mile markers 1 and 8.
CA Route 86 between mile markers 1 and 6.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3276 11588 3279 11548 3268 11536 3267 11538
3266 11542 3264 11593
TIME...MOT...LOC 0133Z 093DEG 3KT 3258 11577 3265 11564 3265 11544
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DHSpecial weather statement, Aug 10, 6:47 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
647 PM MST Wed Aug 10 2022
AZZ532-110230-
Yuma AZ-
647 PM MST Wed Aug 10 2022
...A strong thunderstorm will impact portions of west central Yuma
County through 730 PM MST...
At 647 PM MST, Doppler radar was tracking a strong thunderstorm near
San Luis, or near Somerton, moving northwest at 5 mph.
HAZARD...Wind gusts up to 50 mph, heavy rain, and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Yuma, Somerton, Gadsden and San Luis.
This includes AZ Route 195 between mile markers 5 and 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3242 11459 3249 11479 3251 11482 3254 11481
3255 11479 3256 11481 3262 11481 3263 11477
3254 11450 3242 11456
TIME...MOT...LOC 0147Z 155DEG 5KT 3252 11469
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
DHSpecial weather statement, Aug 10, 6:53 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
653 PM MST Wed Aug 10 2022
AZZ535-536-539-110245-
Gila River Valley AZ-Southeast Yuma County AZ-Gila Bend AZ-
653 PM MST Wed Aug 10 2022
...Strong thunderstorms will impact portions of southeastern Yuma and
Maricopa Counties through 745 PM MST...
At 652 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Dateland to 19 miles south of
Mohawk to 28 miles south of Wellton. Movement was east at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
These storms will remain over mainly rural areas of southeastern Yuma
and Maricopa Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3228 11411 3240 11404 3273 11361 3252 11329
3250 11329 3250 11334 3204 11334
TIME...MOT...LOC 0152Z 270DEG 22KT 3272 11351 3246 11364 3228 11398
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
DHSpecial weather statement, Aug 10, 7:14 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
714 PM MST Wed Aug 10 2022
AZZ532-535-110300-
Southeast Yuma County AZ-Yuma AZ-
714 PM MST Wed Aug 10 2022
...A strong thunderstorm will impact portions of southwestern Yuma
County through 800 PM MST...
At 714 PM MST, Doppler radar was tracking a strong thunderstorm 17
miles south of Fortuna Foothills. This storm was nearly stationary.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of southwestern Yuma
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3237 11442 3241 11454 3242 11454 3256 11447
3244 11429 3236 11436
TIME...MOT...LOC 0214Z 138DEG 2KT 3241 11447
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
DHThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 5:00 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Aug 10, 5:01 PM MST | Areal Flood Advisory | PSR | Maricopa | 5 hr |
| Aug 10, 5:03 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 20 min |
| Aug 10, 5:08 PM MST | Special Weather Statement | PSR | Yuma | 52 min |
| Aug 10, 5:14 PM MST | Special Weather Statement | PSR | Maricopa | 46 min |
| Aug 10, 5:16 PM MST | Severe Thunderstorm Warning | PSR | Gila | 44 min |
| Aug 10, 5:17 PM MST | Special Weather Statement | PSR | 43 min | |
| Aug 10, 5:19 PM MST | Areal Flood Advisory | PSR | Maricopa | 13 min |
| Aug 10, 5:25 PM MST | Special Weather Statement | PSR | Maricopa | 35 min |
| Aug 10, 5:27 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Aug 10, 5:32 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 10, 5:37 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 38 min |
| Aug 10, 5:39 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Aug 10, 5:41 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Aug 10, 5:43 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Aug 10, 5:50 PM MST | Special Weather Statement | PSR | Yuma | 25 min |
| Aug 10, 5:51 PM MST | Flash Flood Warning | PSR | Gila | 2 hr |
| Aug 10, 5:56 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 34 min |
| Aug 10, 5:57 PM MST | Special Weather Statement | PSR | 33 min | |
| Aug 10, 6:01 PM MST | Special Weather Statement | PSR | Yuma | 29 min |
| Aug 10, 6:02 PM MST | Special Weather Statement | PSR | Maricopa | 28 min |
| Aug 10, 6:04 PM MST | Dust Storm Advisory | PSR | Yuma | 56 min |
| Aug 10, 6:10 PM MST | Areal Flood Advisory | PSR | Maricopa | 16 min |
| Aug 10, 6:18 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 10, 6:23 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 37 min |
| Aug 10, 6:26 PM MST | Flash Flood Warning | PSR | Maricopa | 2 hr |
| Aug 10, 6:29 PM MST | Areal Flood Advisory | PSR | Yuma | 2 hr |
| Aug 10, 6:37 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Aug 10, 6:40 PM MST | Areal Flood Advisory | PSR | Maricopa | 50 min |
| Aug 10, 6:42 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 48 min |
| Aug 10, 6:47 PM MST | Special Weather Statement | PSR | 43 min | |
| Aug 10, 6:53 PM MST | Special Weather Statement | PSR | Yuma | 52 min |
| Aug 10, 6:54 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Aug 10, 6:56 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 49 min |
| Aug 10, 7:08 PM MST | Dust Storm Advisory | PSR | Yuma | 67 min |
| Aug 10, 7:10 PM MST | Areal Flood Advisory | PSR | Yuma | 8 min |
| Aug 10, 7:14 PM MST | Special Weather Statement | PSR | 46 min | |
| Aug 10, 7:30 PM MST | Flash Flood Warning | PSR | Maricopa | 2 hr |
| Aug 10, 7:44 PM MST | Areal Flood Advisory | PSR | Yuma | 2 hr |
| Aug 10, 8:17 PM MST | Dust Storm Advisory | PSR | Pinal | 58 min |
| Aug 10, 9:43 PM MST | Special Weather Statement | PSR | 47 min | |
| Aug 11, 2:53 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa | 29 min |
| Aug 11, 3:01 PM MST | Severe Thunderstorm Warning | PSR | Gila, Pinal | 44 min |
| Aug 11, 3:27 PM MST | Flash Flood Warning | PSR | Gila, Maricopa | 6 hr |
| Aug 11, 3:44 PM MST | Severe Thunderstorm Warning | PSR | Gila, Pinal | 22 min |
| Aug 11, 4:21 PM MST | Flash Flood Warning | PSR | Gila, Pinal | 4 hr |
| Aug 11, 4:50 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 40 min |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.